Remote CPOE error-a situation that's more than remotely possible
From the May 31, 2007 issue
Problem: ISMP received a report from a hospital where a medical resident had prescribed a NORCURON (vecuronium) infusion for the wrong patient via a computerized prescriber order entry (CPOE) system in a remote location. She meant to order the infusion for a ventilated patient in ICU but accidentally prescribed the drug for a patient on a medical unit. An inexperienced resident pharmacist processed the order and prepared the infusion, failing to recognize that a neuromuscular blocking agent should never be sent to a medical unit where patients are not intubated and on ventilators. The resident pharmacist affixed two labels to the bag: one noting that the infusion was a high-alert medication, and the other stating that the drug was a “paralyzing agent.” The pharmacy technician who delivered the infusion did not think to question why the medication had been pre-scribed for a patient on the medical unit.
An independent double-check was required for this medication before administration, so two nurses verified the drug, pump settings, and patient. The infusion was started, after which the patient began walking to the bathroom. He fell to the floor once paralysis began to set in, but fortunately, he was able to call out for help. The resident physician was called, along with the rapid response team. When the team arrived and asked what happened, one of the nurses questioned whether the “new drug” she had just hung could be responsible. Realizing the problem, the physician immediately stopped the infusion. The patient was treated and suffered no long-term effects, although he was frightened by the experience, as were the involved staff.
The prescribing error escaped the attention of at least five staff members–the physician, pharmacist, pharmacy technician, and two nurses. The error was also able to get through the system despite safeguards such as warning labels and double-checks. It is also likely that the nurses working on the medical unit, where the drug had never been used, had little knowledge of Norcuron, its indication, its paralytic effect, and the need for mechanical ventilation, despite the warning label.
Safe Practice Recommendations: When a prescribing error makes it all the way through the system and reaches a patient, it is clear that a single human error or knowledge deficit alone did not allow the error to occur. In this case, there were multiple causes of the error and, thus, multiple opportunities for improvement at each phase of the medication-use process.
Prescribing. The report above highlights an important point: When handwriting orders, prescribers often have the actual patient’s chart in hand; thus, they are limited to writing orders for patients that reside on the unit where they are physically present. But when employing CPOE, prescribers can order treatments and medications from a remote location, multiplying the risk of entering orders into the wrong patient’s record. However, safeguards are possible if CPOE technology is maximized. For example, the CPOE system may be able to match an order for a neuromuscular blocking agent with an active order for mechanical ventilation, and provide an alert if a match is not found. This option would only succeed if orders for mechanical ventilation and its discontinuance are consistently entered into the CPOE system. Another option is to set up the CPOE system to limit the prescribing of neuromuscular blocking agents to patients on units where mechanical ventilation is permissible. (Neuromuscular blocking agents used during rapid sequence intubation typically are not entered into the CPOE system before use; thus, this safeguard would not interfere with the use of a neuromuscular blocking agent during an emergency in any area of the facility.)
Dispensing. As with a CPOE system, the pharmacy computer system could be set up to limit the prescribing of neuromuscular blocking agents to patients on units where mechanical ventilation is permissible. Or, the pharmacy staff could be required to verify that the patient is being mechanically ventilated before entering/ reviewing an order for a neuromuscular blocking agent, unless the patient is in a critical care unit or emergency department. If the neuromuscular blocking agent is dispensed from an automated dispensing cabinet, the drug should not be available via override unless it is part of a rapid sequence intubation kit. An independent double-check by another pharmacy staff member, which did not occur in the above-cited case, should also be mandated, even if a pharmacist has prepared the medication. (See below for further discussion about independent double-checks.)
The warning labels affixed to neuromuscular blocking agents are another area for improvement. Labels that state “paralyzing agent” alone may not be sufficient to make it clear that the patient requires mechanical ventilation. More informative, fluorescent red labels, which boldly state “Warning: Paralyzing Agent–Causes Respiratory Arrest” may help to communicate this important message more clearly to nurses (see photo in PDF version of the newsletter). (The American Society for Testing and Materials has designated this color for user-applied syringe labels of neuromuscular blocking agents used in anesthesiology; see www.ismp.org/Newsletters/acutecare/articles/20060824.asp for more information about designing effective warning labels.) A similar warning should appear in bold print on medication administration records (MARs).
Administration. It goes without saying that nurses should have requisite knowledge about the medications they are administering. However, research1 has confirmed that lack of information about the drug is the most common cause of medication errors. Thus, more needs to be done than to admonish nurses who make an error that could have been prevented by more knowledge of the drug. Making clear and concise drug information readily available to those who need it–at the click of a mouse with electronic MARs–is paramount, as is consistently instilling the message that safety trumps timeliness, to discourage rushing during drug administration.
Changes in how an independent double-check for high-alert medications is conducted are also in order. In the above-cited case, a second nurse double-checked the medication before it was administered. However, because a neuromuscular blocking agent reached an unventilated patient, many would conclude that the double-check process failed. But did it? We don’t know the details of how the double-check was carried out in this case, but consider the following:
- If the first nurse compared what pharmacy had dispensed with the physician’s order, verified the patient using two identifiers, and correctly programmed the pump to deliver the infusion according to the physician’s order; and
- If the second nurse compared the drug infusion to the physician’s order, verified the patient using two identifiers, and confirmed that all the pump settings and the line attachment were correct according to the physician’s order; then
- The independent double-check, itself, was carried out perfectly, despite the failure to detect the prescribing error.
Most likely, the problem was not that the nurses did not carry out an independent double-check according to a typical process used in many hospitals–independently comparing the “five rights” against the physician’s orders or a verified MAR. In fact, the nurses followed the physician’s orders perfectly. What is missing in the double-checking process is a cognitive review of the appropriateness of the drug, dose, and route of administration. Does the drug’s indication match the patient’s diagnoses or conditions? Is the dose appropriate for this patient? Is the route of administration proper?
These questions and more need to be answered independently by the initial clinician preparing selected high-alert medications for dispensing and administration, along with a second clinician double-checking the medication. See the box on page 2 for details. Without a cognitive review of the prescribed high-alert medication during a double-checking process, prescribing errors–which are the source of more than a third of all medication errors1–may not be detected and corrected before reaching the patient. For more recommendations on safeguarding neuromuscular blocking agents, please see our September 22, 2005, newsletter at: www.ismp.org/Newsletters/acutecare/articles/20050922.asp.
Reference: 1) Leape LL, Bates DW, Cullen DJ, et al. Systems analysis of adverse drug events. JAMA July 5, 1995; 274(1):35-43.